Author(s): Ciszowski K, Winnik L, Groszek B, Kys M, Koodziej J, Ciszowski K, Winnik L, Groszek B, Kys M, Koodziej J
Abstract Share this page
Abstract Chloroquine is a derivative of 4-aminoquinoline, which is used in the malaria prophylaxis and treatment and the therapy of some connective tissue diseases. Its narrow therapeutic index causes that the medicine is relatively toxic, especially in the case of an overdose or an acute intoxication. In the recent study two cases of the acute chloroquine poisoning, hospitalized in the Toxicology Department in Kraków, were described and one of them was fatal. The first case was 16-year-old girl who ingested 5 g of chloroquine phosphate in the suicidal attempt. After about 2 hours general seizures appeared followed by ventricular fibrillation and cardiac arrest. After near 2-hour-lasted reanimation procedures she was resuscitated, but 14 hours later another cardiac arrest appeared because of the bradyasystole. Despite the institution of advanced reanimation methods including external pacemaker and electrostimulation, spontaneous circulation did not return and the patient was declared dead. Postmortem toxicological examination of blood, vitreous humour, bile and liver revealed extremely high concentrations of chloroquine (252.15 mg/l in blood). The second case was the 15-year-old girl who ingested 7.5 g of chloroquine phosphate. She developed significant hypotension requiring intravenous infusions of fluids and catecholamines and respiratory distress positively treated with endotracheal intubation and mechanical ventilation. In both cases a considerable hypokalemia and prolonged QTc interval were observed. According to the literature, a clinical picture, diagnosis and recommended therapy of an acute chloroquine poisoning were reviewed.
This article was published in Przegl Lek
and referenced in Journal of Clinical & Experimental Pharmacology